Alert archive / Wyoming / High Wind Warnings in 2025
High Wind Warning 34, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Aug 8, 2025, 6:51 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 2 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 2025, 6:51 PM MDT (00:51 UTC)
- Expired
- Aug 8, 2025, 9:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:52 PM MDT | NON-TSTM WND GST 71 | 3 Nw Elk Mountain, WY | WYDOT sensor at Elk Mountain. Sustained winds of 30 to 35 mph. |
| Aug 8, 7:16 PM MDT | NON-TSTM WND GST 61 | 3 Nw Elk Mountain, WY | Mesonet station WY19 2.9 NW Elk Mountain (WYDOT). |
| Aug 8, 7:22 PM MDT | NON-TSTM WND GST 70 | 3 Nw Elk Mountain, WY | WYDOT Sensor at Elk Mountain. |
| Aug 8, 7:26 PM MDT | NON-TSTM WND GST 70 | 3 Nw Elk Mountain, WY | Mesonet station WY19 2.9 NW Elk Mountain (WYDOT). |
| Aug 8, 8:26 PM MDT | NON-TSTM WND GST 65 | 3 Ese Elk Mountain, WY | WYDOT sensor at County Road 402. |
| Aug 8, 8:32 PM MDT | NON-TSTM WND GST 65 | 3 Ese Elk Mountain, WY | Mesonet station WY20 2.5 SE Elk Mountain (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3659 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
219 WWUS75 KCYS 090051 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 651 PM MDT Fri Aug 8 2025 WYZ110-090300- /O.NEW.KCYS.HW.W.0034.250809T0051Z-250809T0300Z/ North Snowy Range Foothills- Including the cities of Elk Mountain and Arlington 651 PM MDT Fri Aug 8 2025 ...HIGH WIND WARNING FOR GUSTY SHOWERS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Slow moving scattered showers producing localized wind gusts over 60 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Winds will not be steady. Expect to find sudden shifts in wind speed and direction associated with passing shower activity. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ MN
1 follow-up statement
852 WWUS75 KCYS 090256 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 856 PM MDT Fri Aug 8 2025 WYZ110-090400- /O.EXP.KCYS.HW.W.0034.000000T0000Z-250809T0300Z/ North Snowy Range Foothills- Including the cities of Elk Mountain and Arlington 856 PM MDT Fri Aug 8 2025 ...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds have diminished below warning thresholds. Therefore, the High Wind Warning will be allowed to expire. Occasional gusty showers may continue to produce wind gusts to around 50 mph through the next several hours. $$ MN
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Aug 8, 5:50 PM MDT, 1 hour 1 minute earlier. Its key messages:
- Red Flag Warnings remain in effect through Saturday due to low afternoon relative humidity and poor overnight humidity recoveries.
- Sunday will be the coolest day of the period, with drying and warming next week and gusty winds returning by the middle to end of the week alongside potential critical fire weather conditions.
Area forecast discussion, Aug 8, 5:50 PM MDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Cheyenne WY 550 PM MDT Fri Aug 8 2025 .KEY MESSAGES... - Red Flag Warnings remain in effect through Saturday due to low afternoon relative humidity and poor overnight humidity recoveries. - Sunday will be the coolest day of the period, with drying and warming next week and gusty winds returning by the middle to end of the week alongside potential critical fire weather conditions. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 340 PM MDT Fri Aug 8 2025 Today begins a break from the very hot temperatures across the area as an unseasonably strong upper level low moves over the northern Rockies and into the northern Plains. Most of the area is at least 5- 8F cooler than 24-hours ago at this time, with some portions of the US-20 corridor close to 20F cooler. GOES satellite imagery depicts a fairly potent circulating upper level low centered over the Montana/Canada border, with a deeper moisture plume moving over most of the forecast area. At the surface, the post frontal airmass is not particularly moist, but also not nearly as dry as what we saw yesterday. Dewpoints over the High Plains generally range from the mid 40s to mid 50s. Mesoanalysis shows modest instability over the High Plains, but also fairly strong capping still present. However, vertical wind shear is quite strong, with 0-6km shear around 50 to 60 knots for most of the area. Some continued destabilization is expected for the remainder of the afternoon and early evening hours, which may kick off some isolated thunderstorms. There is overall fairly low confidence in how this will play out today, but the environment may support a supercell or two, if storms manage to develop after all. Widely scattered showers and thunderstorms may continue through much of the night over the High plains, driven by modest overrunning and tapping into lingering elevated instability. A dry slot is also apparent on water vapor imagery moving across central Wyoming. This will begin to push dewpoints downward again this evening and overnight in Carbon county and our northern zones. and increase fire weather concerns again for Saturday. Dry air should stall out somewhere over the High Plains, with better surface moisture lingering southeast of roughly a Cheyenne to Alliance line. Look for very pleasant temperatures across most of the area, mainly in the mid 70s to mid 80s. A vort-max rotating around the base of the slow moving upper level low will help provide a little bit of lift. While very dry mid-level air will suppress convection over most of the area, the moist wedge to the southeast will still contain a decent environment for showers and thunderstorms. If storms get going, it looks like a fairly late show that may last into the overnight hours as forcing and elevated instability continue into early Sunday morning. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 340 PM MDT Fri Aug 8 2025 Sunday begins cool and rainy and will be our "coldest" day of the period (widespread highs 70's and some low 80s). The upper level low will begin to depart, but not before another round of activity will be possible through the afternoon with the best ingredient for stronger to severe weather expected to remain just to our south in Colorado. While not notably moist at the surface, we should see moisture return enough that the widespread fire weather danger we've had all week should finally ease. With the pressure gradient relaxing allowing winds to lessen, the warming and drying trend we can expect to start next week should also stay just outside of critical fire weather danger. High pressure to the west will remain in control through at least the middle of the week, but will begin to wane due to an upper level trough strengthening and dropping down from Canada. This will then allow for high pressure to the east to begin strengthening, but for our region the pressure gradient will tighten allowing breezy winds to return. And with a lack of surface moisture too, don't be surprised if we see red flag conditions returning by the middle of the week. Mid level moisture returning should help fuel some light precipitation chances, but we won't see stronger precip or storms until we get a stronger feature to pass across the forecast area, not likely until later next week or possibly into the weekend. Otherwise the warming will remind us that summer isn't quite done with us yet, with the warmest highs on Thursday as 90's to triple digits show up once again. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 550 PM MDT Fri Aug 8 2025 Surface cold front has pushed into Colorado this afternoon with north winds across the high plains. The front is currently stalled near Laramie with gusty westerly winds west of the front. A few showers or an isolated thunderstorm are possible through this evening. HAZARDS/WEATHER TRENDS: VFR conditions will prevail with a midlevel overcast cloud deck for most terminals through late this evening. Can't rule out a few thunderstorms, mainly for KCDR, KSNY, and KAIA...but confidence remains low. Will keep the PROB30 group in these TAFs for now, but will likely need to remove them by 03z. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 6 PM MDT Saturday for WYZ419>429. NE...None. && SHORT TERM...MN LONG TERM...CG AVIATION...TJT
Hazardous weather outlook, Aug 8, 3:42 PM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 342 PM MDT Fri Aug 8 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-092145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 342 PM MDT Fri Aug 8 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - An isolated strong to severe thunderstorm cannot be ruled out this afternoon/evening, mainly in the northern NE panhandle and east central WY. - Red Flag Warnings remain in effect through Saturday due to low afternoon relative humidity and poor overnight humidity recoveries. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY - Sunday will be the coolest day of the period, with drying and warming next week and gusty winds returning by the middle to end of the week alongside potential critical fire weather conditions. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
In the hours before
Special weather statement, Aug 8, 4:49 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
449 PM MDT Fri Aug 8 2025
WYZ102-103-106>108-082345-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-North Laramie Range WY-Niobrara County WY-
449 PM MDT Fri Aug 8 2025
...GUSTY SHOWERS WILL IMPACT SOUTHERN NIOBRARA...NORTHEASTERN
ALBANY...NORTHERN GOSHEN...CENTRAL PLATTE AND SOUTHERN CONVERSE
COUNTIES THROUGH 545 PM MDT...
At 449 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Rawhide Buttes to near Laramie Peak. Movement was
southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wheatland, Guernsey, Fort Laramie, Hartville, Chugcreek, Lakeview
North, Westview Circle, Y-O Ranch, Register Cliff State Historic
Site, Friend Park Campground, Sandy Cove Campground, Laramie Peak,
Guernsey State Park, Pine Ridge Estates, Phifer Airfield, Jay Em,
Oregon Trail Ruts State Historic Site, Dwyer Junction, Fort Laramie
National Historic Site, and Grayrocks Reservoir.
This includes Interstate 25 in Wyoming between mile markers 77 and
105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4227 10410 4188 10541 4225 10552 4261 10452
TIME...MOT...LOC 2249Z 306DEG 12KT 4250 10453 4222 10535
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliSpecial weather statement, Aug 8, 5:03 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Fri Aug 8 2025
WYZ103-105-106-110-113>116-090000-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
North Laramie Range WY-Laramie Valley WY-Snowy Range WY-
503 PM MDT Fri Aug 8 2025
...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON AND CENTRAL ALBANY
COUNTIES THROUGH 600 PM MDT...
At 502 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 11 miles west of Bow River Campground to 6 miles
northwest of Wheatland Reservoir Number 3. Movement was southeast at
15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albany, Medicine Bow, Rock River, Elk Mountain, Bosler, Brooklyn Lake
Campground, McFadden, Nash Fork Campground, Wheatland Reservoir
Number 3, Rob Roy Reservoir, Arlington, Turpin Reservoir, Brooklyn
Lake, Sugar Loaf Campground, Libby Creek Campground, Bow River
Campground, Deep Creek Campground, Sybille Canyon, Centennial, and
Snowy Range Pass.
This includes Interstate 80 in Wyoming between mile markers 253 and
300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 10618 4164 10529 4195 10529 4223 10552
4162 10679
TIME...MOT...LOC 2302Z 309DEG 15KT 4156 10659 4194 10582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliSpecial weather statement, Aug 8, 5:54 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
554 PM MDT Fri Aug 8 2025
WYZ105-106-109-110-113>116-090100-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Laramie Valley WY-Snowy Range WY-
554 PM MDT Fri Aug 8 2025
...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON AND CENTRAL ALBANY
COUNTIES THROUGH 700 PM MDT...
At 554 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 6 miles southwest of Elk Mountain to near Rock River.
Movement was east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albany, Medicine Bow, Rock River, Elk Mountain, Bosler, Turpin
Reservoir, Brooklyn Lake, Brooklyn Lake Campground, Sugar Loaf
Campground, Libby Creek Campground, McFadden, Bow River Campground,
Deep Creek Campground, Centennial, Nash Fork Campground, Snowy Range
Pass, Medicine Bow Peak, North Fork Campground, and Arlington.
This includes Interstate 80 in Wyoming between mile markers 246 and
298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 10618 4164 10535 4191 10623 4169 10674
TIME...MOT...LOC 2354Z 282DEG 8KT 4163 10650 4180 10594
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliLocal storm report, Aug 8, 6:31 PM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
631 PM MDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Non-Tstm Wnd Gst 3 ESE Elk Mountain 41.67N 106.37W
08/08/2025 M62 MPH Carbon WY Dept of Highways
Mesonet station WY20 2.5 SE Elk Mountain
(WYDOT).
&&Nearby
High Wind Warnings in Wyoming, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.